From Medscape Pharmacists > Ask the Experts
Jessica Stovel, RPh
Adjunct Assistant Professor, Department of Psychiatry, Schulich School of Medicine and Dentistry, University of Western Ontario; Pediatric Clinical Pharmacist, London Health Sciences Center, London, Ontario, Canada
Is the alternating of acetaminophen and ibuprofen appropriate for treatment of pediatric fever?
The alternating of antipyretics to treat fever in children is an old and common practice.
One survey found that 50% of pediatricians advised parents to alternate acetaminophen (APAP) and ibuprofen to manage pediatric fever.
However, few clinical data support the effectiveness of this practice and there are significant safety concerns.
Nabulsi performed a systematic review of the literature and identified 5 randomized controlled trials (RCTs) evaluating the efficacy and safety of combined or alternating APAP and ibuprofen therapy compared with monotherapy:
* The coadministration of APAP and ibuprofen compared with either agent alone was as effective as ibuprofen and slightly better than APAP in 2 RCTs;
* The use of APAP and ibuprofen in an alternating fashion was found to be superior to either antipyretic used alone in 2 RCTs; and
* The alternating of APAP and ibuprofen was marginally superior to APAP alone in 1 RCT.
A critical appraisal of these RCTs identified several limitations.
For example, all of the trials used variable drug doses and schedules.
Some used a small sample size, no placebo control group, inadequate double blinding, or insufficient antipyretic doses that could potentially bias the results in favor of the alternating regimen.
Moreover, objective laboratory tests to reveal potential renal and liver toxicity were performed in only 1 of the 5 RCTs, and the other studies monitored for such toxicities from a clinical perspective only.
Consequently, the safety of alternating APAP and ibuprofen remains uncertain.
In addition, a theoretical drug-drug interaction between APAP and ibuprofen may exist.
Ibuprofen inhibits prostaglandin synthesis, reduces glutathione production, and subsequently decreases renal perfusion.
Because oxidative metabolites of APAP are detoxified by conjugation with glutathione, these metabolites may accumulate in the renal medulla resulting in tubular necrosis and renal toxicity.
Therefore, the combination of APAP and ibuprofen may place the child at risk for additional side effects compared with adverse outcomes seen with either drug used alone.
The alternating of ibuprofen and APAP may also represent other safety concerns. Because there are several potential dosing schedules this method may confuse parents with respect to when and how frequently to administer each antipyretic. This method can result in the child receiving more than the recommended daily maximum dose of APAP or ibuprofen or in double-dosing of the same agent.
To complicate matters further both drugs are available in multiple strengths and formulations.
The American Academy of Pediatrics (AAP) recommends that parents use a single antipyretic at a proper dose and frequency to treat a pediatric fever.
Appropriate antipyretic dosing is necessary to prevent subtherapeutic plasma concentrations and ineffective antipyresis.
Parents should not alternate antipyretics without consulting their healthcare providers.
If clinicians recommend alternating APAP and ibuprofen therapy they should do so with extreme caution due to the lack of conclusive clinical evidence in regard to the efficacy and safety of this practice.
The duration of this practice should be limited to minimize the risk for adverse effects.
Parents require thorough and clear education in regard to an alternating dosing schedule and need to understand the importance of keeping children well hydrated while receiving this regimen.